Health officials are investigating after a Durham County resident experienced "severe bleeding" after possibly using synthetic marijuana.
The drug, also called fake weed, K2 or Spice, can affect the brain in the same way as marijuana, the N.C. Department of Health and Human Services said in a news release Friday.
The bleeding of the Durham County resident "was caused by a condition that reduces the blood’s ability to clot," the department said in the release.
"Since March, more than 200 people in Illinois and other states have suffered the same bleeding condition following use of synthetic cannabinoids contaminated with brodifacoum, a poison used to kill rats," DHHS said. "This is the first case identified in North Carolina."
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
Officials have not yet identified "a specific product" used by the patient.
“Synthetic cannabinoids can be unpredictable, harmful and contaminated with other substances,” said State Epidemiologist Dr. Zack Moore said in the release. “The recent outbreak of severe bleeding in patients in other states, and now a case in North Carolina, is evidence of the risk of using these products.”
Anyone experiencing signs of unexplained bleeding should call 911, the DHHS said. Signs of a bleeding condition can include bleeding gums, coughing up or vomiting blood, blood in urine or severe bloody nose.
To report symptoms of unexplained bleeding, call the Carolinas Poison Center at 1-800-222-1222.